Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS Springfield, MO

June 7, 2010Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 7, 2010, 9:07 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2010, 9:07 AM CDT (14:07 UTC)
Expired
Jun 7, 2010, 3:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 11:07 AM CDTFLASH FLOODSherman, KSEXCESSIVE RAINFALL CAUSED A FEW ROADS IN NORTHWEST CHEROKEE COUNTY TO EXPERIENCE FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 120 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WGUS53 KSGF 071407
FFWSGF
KSC021-037-072000-
/O.NEW.KSGF.FF.W.0055.100607T1407Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 AM CDT MON JUN 7 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 300 PM CDT.

* AT 902 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CRAWFORD
  AND CHEROKEE COUNTIES.  PARTICULARLY FOR THE LIGHTNING AND CHERRY
  CREEK BASINS...RADAR IS ESTIMATING THAT ONE TO TWO INCHES OF RAIN
  HAS OCCURRED OVER THESE AREAS.  ADDITIONAL RAINFALL FROM A 
  WEAKENING COMPLEX OF SHOWERS WILL LIKELY CAUSE ANOTHER INCH OF RAIN
  TO OCCUR OVER THESE COUNTIES.  ADDITIONALLY...THIS SAME AREA 
  HAD PRE-EXISTING MOIST SOIL CONDITIONS FROM HEAVY THUNDERSTORMS 
  THAT IMPACTED THIS REGION LAST WEEK.  THEREFORE RUNOFF MAY BE 
  ENHANCED LEADING TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
      3700 9508

$$

CRAMER
2 follow-up statements
415 
WGUS73 KSGF 071710
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT MON JUN 7 2010

KSC021-037-072000-
/O.CON.KSGF.FF.W.0055.000000T0000Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-
1210 PM CDT MON JUN 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
CHEROKEE AND CRAWFORD COUNTIES...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD CLEARED BOTH CRAWFORD AND CHEROKEE 
COUNTIES...AND ONLY A FEW LIGHT SHOWERS LINGERED.  FLOODING WAS 
OBSERVED OVER A FEW COUNTY ROADS IN NORTHWEST CHEROKEE COUNTY FROM 
HEAVY THUNDERSTORMS THAT IMPACTED THIS AREA EARLIER THIS MORNING.  
IT IS LIKELY THAT A SOME LOW WATER CROSSINGS AND SECTIONS OF LOW 
LYING COUNTY ROADS MAY REMAIN FLOODED THROUGH THE MID AFTERNOON 
HOURS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
      3700 9508

$$

CRAMER
797 
WGUS73 KSGF 071955
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT MON JUN 7 2010

KSC021-037-072006-
/O.EXP.KSGF.FF.W.0055.000000T0000Z-100607T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-
255 PM CDT MON JUN 7 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR CHEROKEE AND
CRAWFORD COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3768 9509 3767 9462 3698 9462 3699 9499
      3700 9508

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:14 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 7, 6:14 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT MON JUN 7 2010

...MESOSCALE CONVECTIVE DISCUSSION...

...UPDATE TO AVIATION...

.UPDATE...

CONTINUING TO MONITOR SQUALL LINE DIVING SOUTH SOUTHEAST OUT OF
SOUTHERN KANSAS AND INTO OKLAHOMA. A MODEST LOW LEVEL JET OF
AROUND 35 KTS CONTINUES TO FEED INTO THIS SYSTEM. INSTABILITY IS
MEAGER FROM PARCELS IN THE LOWEST LEVELS OF THE ATMOSPHERE...IN
FACT LAPS OUTPUT AND RECENT RUC INITIALIZATIONS INDICATE NEXT TO
NIL SFC BASED AND MLCAPE. HOWEVER...LIFTING FROM AROUND 700MB DOES
YIELD A FEW HUNDRED J/KG CAPE AHEAD OF THE SQUALL LINE. IN
ADDITION SHEAR VALUES ARE ONLY MARGINALLY SUPPORTIVE OF STORM
ORGANIZATION AHEAD OF THIS LINE. AS A RESULT...EXPECTATIONS ARE
THAT THE EASTERN PERIPHERY OF THIS LINE WILL DECREASE IN INTENSITY
RATHER QUICKLY.

CORFIDI VECTORS SUGGEST LITTLE DEVIATION FROM THE LINE/S CURRENT
COURSE...AS A RESULT...FAR SW PORTIONS OF THE AREA WILL BE PRONE
TO BEING CLIPPED BY THIS CONVECTION. WILL BE WATCHING OBS OUT OF
PPF AND CFY CLOSE IN THE COMING HOUR TO SEE WHAT RESPONSE SFC
WINDS STILL HAVE WITH THIS MCS. IN SPITE OF DECAYING CONVECTION...
WINDS ASSOCIATED WITH THE OUTFLOW BOUNDARY STILL MAY REACH THE 40
TO 45 MPH RANGE.

POPS HAVE BEEN INCREASED IN FAR WESTERN ZONES WITH ANOTHER UPDATE
LIKELY BASED ON RADAR TRENDS IN THE NEXT FEW HOURS.

GAGAN

&&

.DISCUSSION...
/ISSUED 300 AM CDT MON JUN 7 2010/

SEVERAL FORECAST ISSUES TODAY...INCLUDING EVOLUTION OF MORNING
SHRA/TSRA...MCS ACTIVITY TONIGHT...AND CONVECTIVE CHANCES AND
TEMPERATURES THROUGH THE REMAINDER OF THE WORKWEEK.

RIGHT OUT OF THE GATE THIS MORNING...STRONG TO SEVERE MCS THAT
DEVELOPED LATE LAST NIGHT OVER THE HIGH PLAINS OF
COLORADO...NEBRASKA...AND WYOMING CONTINUES ITS PUSH SOUTH ACROSS
THE WESTERN HALF OF KANSAS.  EAST OF THIS FEATURE...SCATTERED
THUNDERSTORM ACTIVITY HAS STARTED TO TAKE HOLD ALONG AND JUST NORTH
OF 850 HPA FRONT AS LLJ HAS STRENGTHENED AND VEERED EVER SO
SLIGHTLY.  REALLY WOULDN'T BE TERRIBLY SURPRISED TO SEE THIS EARLY
MORNING CONVECTION WANE SOMEWHAT AFTER SUNRISE AS LLJ IS INTERFERED
WITH BY COLD POOL FROM KANSAS MCS.

LATER THIS MORNING AND INTO THE AFTERNOON...COLD FRONT THAT PASSED
THROUGH THE AREA SATURDAY NIGHT WILL RETURN NORTHEAST AS A WARM
FRONT.  SOME QUESTION RIGHT NOW AS TO HOW FAR NORTH THE FRONT WILL
MAKE IT BEFORE STALLING OUT ESPECIALLY WITH POSSIBLE EFFECTS OF
AFOREMENTIONED KANSAS MCS...BUT GUIDANCE IS GENERALLY TAKING IT TO
ABOUT A NEVADA TO SPRINGFIELD TO WEST PLAINS LINE BY EARLY THIS
EVENING. CONVECTION MAY DEVELOP/REDEVELOP ALONG THIS BOUNDARY TOWARD
THE JOPLIN AREA/FAR EASTERN KANSAS LATER TODAY IF CAP CAN WEAKEN
ENOUGH...BUT CONFIDENCE IS RATHER LOW. BIGGER ISSUE WILL BE WHAT
APPEARS TO BE LIKELY MCS DEVELOPMENT THIS EVENING NORTHWEST OF THE
CWA...LIKELY OVER PORTIONS OF NEBRASKA AS THE WARM FRONT SURGES NORTH.
ONCE MCS DEVELOPMENT TAKES PLACE...EVENTUAL TRACK AND SOUTHWARD
EXTENT OF SAID MCS EARLY TUESDAY MORNING IS NOT ENTIRELY CLEAR.
BEST MOISTURE/THETA-E ADVECTION EXPECTED TO BE WELL NORTH OF I-70
TOWARD THE IOWA STATE LINE...WHICH WOULD FAVOR THE MCS TRACK STAYING
NORTH OF THE FORECAST AREA.  THAT BEING SAID...CORFIDI VECTORS ARE
ALMOST DUE SOUTH TO SLIGHTLY SOUTHWEST...LIKELY OWNING TO 50 KT
LLJ.  THIS WOULD SUGGEST THE POSSIBILITY FOR SOME
BACKBUILDING/SOUTHWARD PROGRESSION DURING THE OVERNIGHT HOURS...BUT
GUT FEELING IS THAT CONVECTIVE INHIBITION WILL BE TOO MUCH FOR ANY
APPRECIABLE SOUTHWESTWARD DEVELOPMENT AND SOUTHERN 2/3 OF CWA WILL
REMAIN DRY.  OTHER POSSIBLE FLY IN THE OINTMENT WOULD BE IF WARM
FRONT PROGRESSION IS SLOWED DOWN SIGNIFICANTLY DUE TO CURRENT KANSAS
MCS...WHICH COULD RESULT IN AXIS OF CONVECTION BEING DISPLACED
SOMEWHAT SOUTHWEST THAN CURRENTLY MODEL GUIDANCE SUGGESTS. AT ANY
RATE...THIS IS CERTAINLY SOMETHING THAT WILL BE ABLE TO BE FINE
TUNED THIS AFTERNOON AND ESPECIALLY THIS EVENING ONCE EXACT TIMING
AND LOCATION OF MCS DEVELOPMENT BECOMES MORE APPARENT.

ON TUESDAY...CWA LOOKS TO BE FULLY ENTRENCHED IN A CAPPED WARM
SECTOR...AS LOW PRESSURE MOVES NORTHEAST TOWARD LOWER GREAT LAKES.
TRAILING COLD FRONT LOOKS TO TAKE AIM ON THE AREA WEDNESDAY...WITH
GFS TAKING THE FRONT TO ALMOST THE ARKANSAS BORDER BEFORE STALLING IT
OUT...WITH ECMWF AND NAM WASHING IT OUT ACROSS THE CWA ON WEDNESDAY.
REGARDLESS OF WHICH OF THOSE SOLUTIONS END UP BEING THE EVENTUAL
ONE...SCATTERED THUNDERSTORM ACTIVITY LOOKS TO BE A DECENT BET
WEDNESDAY NIGHT AND THURSDAY NEAR AND ALONG THE FRONTAL BOUNDARY.

IN ADDITION TO CONVECTIVE CHANCES WEDNESDAY AND THURSDAY...UNCERTAIN
BOUNDARY EVOLUTION IS RESULTING IN A RATHER LOW CONFIDENCE
TEMPERATURE FORECAST DURING THAT PERIOD.  HAVE TRENDED TOWARD LOWER
END OF THE HIGH TEMPERATURE GUIDANCE ENVELOPE AT THIS POINT...AS
COMBINATION OF ANY FRESH RAINFALL AND ASSOCIATED CLOUD COVER WOULD
LIKELY KEEP TEMPS A LITTLE BIT COOLER.

BOXELL

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CONCERN IS THE
POTENTIAL FOR TSRA AT JLN FIRST THING THIS MORNING. SEE THE ABOVE
UPDATE FOR EXPECTATIONS FOR TSRA THIS MORNING BETWEEN 12 AND 15
UTC. ONCE STORMS SUBSIDE AFTER MID MORNING...MUCH OF THE FORECAST
PERIOD WILL FEATURE VFR CONDITIONS. MID LEVEL CLOUDS ARE EXPECTED
WITH WINDS VEERING TO THE SOUTH AS A WARM FRONT LIFTS THROUGH THE
AREA THIS AFTERNOON AND EVENING. ANOTHER DECENT LOW LEVEL JET IS
EXPECTED TONIGHT...WHICH WILL RESULT IN LOW LEVEL WIND SHEAR.
CHANCES FOR SHRA/TSRA EXIST FOR TONIGHT...HOWEVER IT IS HIGHLY
DEPENDENT ON THE POSITION OF THE SFC WARM FRONT. AT THIS TIME IT
SHOULD BE NORTH OF THE TAF SITES...THUS KEEPING THE BEST RAIN
CHANCES TO THE NORTH...HOWEVER THIS WILL NEED TO BE CLOSELY
MONITORED.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 7, 3:50 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT MON JUN 7 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
350 AM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK IS...LIMITED.

  WEATHER HAZARDS EXPECTED...

  A LIMITED THREAT FOR THUNDERSTORM WIND GUSTS UP TO 60 MPH.
  A LIMITED LIGHTNING RISK.

  AREAS AFFECTED AND TIMING...

  A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS AREAS TO
  THE WEST OF U.S. 65. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
  THIS AFTERNOON. THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS
  ACROSS NORTHERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT
  TONIGHT.

  DISCUSSION...

  A FEW THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS THE
  WESTERN PORTION OF THE OUTLOOK AREA TO THE NORTH OF A WARM
  FRONT. AS THIS WARM FRONT LIFTS NORTH TODAY...ADDITIONAL
  THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG THIS FRONT.
  CURRENTLY...NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED WITH
  THUNDERSTORMS THIS AFTERNOON.

  AFTER MIDNIGHT TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED
  TO FORM NORTHWEST OF THE AREA AND TRACK EAST ACROSS PORTIONS OF
  CENTRAL MISSOURI. THE EXACT TRACK AND STRENGTH OF THESE
  THUNDERSTORMS IS CURRENTLY UNCLEAR...BUT THERE IS A CHANCE THAT
  THUNDERSTORMS COULD AFFECT MAINLY NORTHERN PORTIONS OF THE
  OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING TUESDAY MORNING ACROSS
  NORTHERN MISSOURI. IT IS UNCLEAR AT THIS TIME WHETHER
  THUNDERSTORMS WILL DEVELOP SOUTH INTO THE OUTLOOK AREA TUESDAY
  MORNING. IF THUNDERSTORMS DO DEVELOP SOUTH INTO THE OUTLOOK
  AREA...THEN A FEW SEVERE THUNDERSTORMS WOULD BE POSSIBLE.
  STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH WOULD BE THE
  PRIMARY THREAT.

  THUNDERSTORM CHANCES WILL BE POSSIBLE LATE TUESDAY NIGHT THROUGH
  FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.